Hail, Sedgwick
- When
- June 24, 12:52 PM CST to 12:57 PM CST
- Where
- Sedgwick County, 4.06 mi ESE of Bentley
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 37.860, -97.450
Nickel to quarter sized hail was nearly covering the ground.
Thunderstorms producing torrential rains moved east around 15 mph on the afternoon of June 24th. Flooding and flash flooding resulted.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Thunderstorms producing torrential rains moved east around 15 mph on the afternoon of June 24th. Flooding and flash flooding resulted. The most serious flash flooding occurred in South Wichita, more specifically 6 miles north-northwest of Haysville where the water reached the hoods of several cars. A couple of thunderstorms were marginally severe with 1 inch hail reported in extreme Northern Sedgwick County and in extreme Northwest Cowley County where 1 inch hail and a 60-mph gust were reported in Udall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 24, 11:43 AM CST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1243 PM CDT TUE JUN 24 2014 .UPDATE... ISSUED AT 1243 PM CDT TUE JUN 24 2014 THIS AFTERNOON: THUNDERSTORMS ARE INCREASING OVER NORTHWEST KS WITH DEVELOPMENT IN PROGRESS OVER PARTS OF CENTRAL KS AT MID-DAY. ROLE PLAYERS HAVE BEEN A WEAK MID-LEVEL SHORTWAVE THAT IS MOVING SLOWLY EAST TOWARD THE NORTHEAST CO/NORTHWEST KS BORDER THAT CONTINUES TO INDUCE WARM & MOIST LOWER DECK ADVECTION ACROSS WESTERN KS. CONVECTION CONTINUES TO OCCUR IN AREAS WHERE MID-LEVEL CAP IS WEAKER. DEEP-LAYER DYNAMICS ARE FEEBLE BUT 1.25 TO 1.50 INCH PRECIPITABLE WATERS WOULD RESULT IN SOME LOCALLY HEAVY RAINS. PER THESE REASONS HAVE ADJUSTED THUNDERSTORM LOCATIONS & RAINFALL WITH FOCUS ON THE WESTERN HALF OF FORECAST AREA. && .SHORT TERM...(TODAY THROUGH THURSDAY) ISSUED AT 323 AM CDT TUE JUN 24 2014 NUMEROUS SHOWERS AND THUNDERSTORMS WERE IMPACTING WESTERN KANSAS EARLY THIS MORNING. THIS ACTIVITY WAS LOCATED DOWNSTREAM FROM AN APPROACHING SHORTWAVE TROUGH MOVING INTO THE CENTRAL ROCKIES. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS MAY IMPACT PORTIONS OF CENTRAL KANSAS THIS MORNING WITHIN A BROAD AREA OF MID-LEVEL WAA BEFORE DIMINISHING. BETTER CHANCES FOR DEEP MOIST CONVECTION ARE EXPECTED TO ARRIVE LATER THIS AFTERNOON AND TONIGHT ALONG THE NOSE OF A LLJ. MAINTAINED 30-40 POPS WEIGHTED ACROSS CENTRAL KANSAS TODAY GIVEN THE UNCERTAINTY. A SLIGHT CHANCE FOR SHOWERS WILL EXTEND SOUTH AND EAST ACROSS SOUTH CENTRAL KANSAS ALTHOUGH HIGHER PROBABILITIES ARE EXPECTED TO REMAIN WEST OF THE FORECAST AREA. DUE TO LIMITED INSTABILITY AND MARGINAL DEEP LAYER SHEAR...SEVERE THUNDERSTORMS ARE NOT ANTICIPATED. CLOUD DEBRIS MAY DAMPEN THE DIURNAL RISE...HOWEVER TEMPERATURES ARE EXPECTED TO CLIMB INTO THE MID 80S FOR MOST LOCATIONS. A MORE PRONOUNCED SHORTWAVE TROUGH MAY ARRIVE ACROSS THE AREA ON WEDNESDAY AND MAINTAINED MID POPS ACROSS MUCH OF THE AREA THROUGH THE DAY. DETAILS REMAIN SKETCHY AS RECENT MODEL TRENDS SHOW POOR RUN-TO-RUN CONSISTENCY LEADING TO LOWER CONFIDENCE. TEMPERATURES ARE EXPECTED TO REMAIN BELOW CLIMATE NORMALS WITH HIGHS IN THE LOW TO MID 80S ANTICIPATED. SHORTWAVE RIDGING IS PROGGED TO MOVE EAST OF THE ROCKIES AND OVER CENTRAL PLAINS ON THURSDAY ALLOWING THE MID LEVEL THERMAL RIDGE TO RETURN TO THE AREA. THIS IS EXPECTED TO RESULT IN DECREASING POPS AS WE MOVE THROUGH THE DAY ON THURSDAY AND ESPECIALLY ON FRIDAY WHEN A CAPPING INVERSION WILL RETURN TO THE AREA. .LONG TERM...(SATURDAY THROUGH MONDAY) ISSUED AT 323 AM CDT TUE JUN 24 2014 THE GFS AND ECMWF ARE IN REASONABLE AGREEMENT THROUGH THE PERIOD AND BOTH TRACK A NEGATIVELY TILTED TROUGH OVER THE NORTHERN ROCKIES LATE FRIDAY INTO SATURDAY BEFORE LIFTING IT NORTHEAST TOWARD THE GREAT LAKES AREA ON SUNDAY. THIS WILL RESULT IN DRY AND WINDY WEATHER CONDITIONS ACROSS THE FORECAST AREA WITH ABOVE NORMAL TEMPERATURES RETURNING. MAINTAINED LOW POPS LATE SATURDAY INTO SUNDAY BUT A STRONG CAP WILL LIKELY PRECLUDE MORE WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1243 PM CDT TUE JUN 24 2014 SCT TSRA WILL BECOME MORE NUMEROUS OVER CNTRL & SC KS THIS AFTERNOON WITH +RA LIKELY PRODUCING MVFR VSBYS. SPOTTY NATURE OF THE CONVECTION DICTATES ASSIGNING "VCTS" TO MOST TERMINALS (THE EXCEPTION IS KCNU) THIS AFTERNOON BUT CONFIDENCE MAY BE SUFFICIENT TO ASSIGN A "TEMPO" GROUP FOR KICT & KHUT THIS EVENING AS COVERAGE INCREASES. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 85 68 85 68 / 30 50 50 40 HUTCHINSON 86 67 85 68 / 50 50 50 30 NEWTON 85 67 84 67 / 30 50 50 40 ELDORADO 85 67 84 67 / 20 50 50 40 WINFIELD-KWLD 86 69 85 68 / 20 40 40 40 RUSSELL 83 64 85 66 / 60 60 30 30 GREAT BEND 83 64 84 66 / 60 60 30 30 SALINA 86 68 86 68 / 30 50 50 30 MCPHERSON 85 67 84 67 / 40 50 50 30 COFFEYVILLE 86 69 85 69 / 10 30 40 40 CHANUTE 85 69 85 68 / 10 40 40 40 IOLA 85 68 85 68 / 10 50 50 40 PARSONS-KPPF 86 69 85 69 / 10 30 40 40 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. && ES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 510 AM CDT TUE JUN 24 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-251015- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 510 AM CDT TUE JUN 24 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED STORMS WILL REMAIN POSSIBLE ACROSS THE AREA THROUGH TONIGHT. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZED HAIL...WIND GUSTS TO 50 MPH AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL REMAIN IN FORECAST WEDNESDAY AND THURSDAY AND AGAIN ON SATURDAY. A FEW STRONG TO SEVERE STORMS WITH DAMAGING WINDS AND LOCALLY HEAVY RAIN CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
The Wichita radar (KICT), 23 km away, was scanning. The volume nearest the first event began at 18:50 UTC.
5 flood, 5 flash flood, 2 hail, 1 thunderstorm wind. Local standard time, as filed.
Nickel to quarter sized hail was nearly covering the ground.
Flooding occurred along Edgemoor Street between Kellogg and Central Avenue.
Street flooding occurred near East 2nd Street North and North St. Francis Street.
Northwest 21ST Street west of 327th Street West was impassable.
The public reported major flooding along Tyler Road from Central Avenue to Maple Street.
The public reported that waters had reached the hoods of cars near South Meridian Avenue and West Crawford Street.
Flash Flooding occurred on West Maple Street from West Street to Anna Street.
Flash flooding occurred across South Seneca Avenue between Interstate 235 and MacArthur Road.
Minor street flooding occurred in Derby.
Flash flooding occurred on South 31st Street between South Broadway Avenue and Palisade Street as well as between South Seneca Avenue and Osage Street.
Several streets were flooded in Argonia.
Nickel to quarter sized hail was reported.
No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533429, 533424, 533425, 533426, 519630, 519632, 533415, 533417, 533427, 533423, 533428, 533430, 533431.